Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Denver/Boulder, CO

July 27, 2018Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2018, 3:08 PM MDT for Elbert County, Colorado. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2018, 3:08 PM MDT (21:08 UTC)
Expired
Jul 27, 2018, 3:45 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 3:12 PM MDTHAIL 1.257 Ne Ponderosa Park, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 1:04 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS55 KBOU 272108
SVRBOU
COC039-272145-
/O.NEW.KBOU.SV.W.0232.180727T2108Z-180727T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
308 PM MDT FRI JUL 27 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elbert County in east central Colorado...

* Until 345 PM MDT.

* At 308 PM MDT, a severe thunderstorm was located 6 miles northeast
  of Ponderosa Park, or 27 miles southeast of Denver, moving
  southeast at 25 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3933 10456 3941 10463 3948 10465 3952 10462
      3955 10451 3948 10442 3939 10439
TIME...MOT...LOC 2108Z 327DEG 22KT 3947 10456 

HAIL...1.25IN
WIND...70MPH
 
$$

RJK
1 follow-up statement
414 
WWUS55 KBOU 272121
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
321 PM MDT FRI JUL 27 2018

COC039-272145-
/O.CON.KBOU.SV.W.0232.000000T0000Z-180727T2145Z/
Elbert CO-
321 PM MDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN ELBERT COUNTY...

At 315 PM MDT, a severe thunderstorm was located 6 miles northeast of
Ponderosa Park, or 29 miles southeast of Denver, moving southeast at
20 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.  At 3:12 PM 
         MDT there was a report of 1 1/4 inch hail 7 miles north 
         east of Ponderosa park in Elbert County. 

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. People and animals outdoors 
         will be injured. Expect hail damage to roofs, siding, 
         windows, and vehicles.

Locations impacted include...
Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3933 10456 3941 10463 3948 10465 3952 10462
      3955 10451 3948 10442 3939 10439
TIME...MOT...LOC 2115Z 309DEG 16KT 3946 10453 

HAIL...1.50IN
WIND...70MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:04 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 27, 3:04 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
304 PM MDT Fri Jul 27 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM MDT Fri Jul 27 2018

Wave of storms that fired off over the high terrain are spreading
southeastward into areas of higher CAPE and shear as expected. The
activity over the far northeastern corner where dewpoints are
higher continue to be the stronger ones for now, but expecting to
see the storms moving off the higher terrain gain more strength as
they encounter the higher moisture and warmer temperatures later
this afternoon into the early evening. Tornado Watch remains in
effect east of a line from Larimer County down through Elbert and
Lincoln counties, where shear and CAPE will combine east of a
convergence line. Further west, have left Boulder, Jefferson,
Denver and Douglas counties out of the watch due to less
tornadogenesis formation, but still have a chance for severe
strength storms with large hail and strong damaging outflow winds.

Most synoptic and mesoscale models showing activity pushing east
and diminishing/exiting the area by 9pm, however some highres
models showing activity continuing through midnight, with some
waves continuing to push out of the NE/WY area all night. Will
side more with the highres models due to the convection its
picking up on far upstream, and the pattern we've been in for the
last few days. A surge from the east due to outflow from
thunderstorms and from a surface high pressure area over the Great
Plains, areas of stratus and possible fog are expected late
tonight into Saturday morning.

The active pattern continues Saturday with slightly lower CAPE
values and slightly lower shear values. Once any stratus burns
off, expect thunderstorms to form over the high terrain again
around noon then spread southeast across the plains yet again. At
this point there's a chance of severe storms again over the
plains, with slightly lower extremes that we would see. Large hail
up around golf ball size and outflow winds gusting to 70 mph will
be possible. A lower tornado threat as well, but can't completely
be ruled out.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM MDT Fri Jul 27 2018

We may see a few more severe thunderstorms shift southeast across
the plains through Saturday evening with the passing shortwave,
sufficient instability, and wind shear. Large hail and damaging
winds will be the primary threats, although isolated tornadoes are
also possible given sufficient low level inflow and storm
relative helicity.

On Sunday, a cold front arrives which will bring cooler
temperatures. There may be another round of severe weather
depending on the instability along/ahead of the front. At this
time, that severe threat would favor locations from the foothills
to the nearby adjacent plains and Palmer Divide. We should see
rather widespread rain coverage given the synoptic scale lift in
place as seen in the Q-G fields and location of the upper level
jet (actually getting into the left exit region by Sunday
afternoon). That will combine with low level upslope forcing to
create a high chance of measurable rain. We'll increase PoPs into
the likely category across all of the plains by Sunday evening to
account for this.

Cooler weather will last into Monday with cool and moist shallow
upslope flow. We'll be quite stable on Monday so would expect any
showers/storms to be confined to the high country.

Tuesday through Thursday will feature a warming trend, and the
warmer temperatures will return in the forecast through the end of
next week. We should see a return of monsoonal moisture toward
Thursday and Friday, but the best coverage of afternoon and
evening convection will likely stay in the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 300 PM MDT Fri Jul 27 2018

Wave of scattered thunderstorms are expected through about 01Z
with a break, but then another round may come in after 03z.
Thunderstorms will produce wind shifts and possible hail. A
strong push from the east appears likely after 22Z from
thunderstorms over the eastern plains. Expecting an increase in
low level moisture tonight from a push from the east which should
bring low clouds towards 12Z Saturday with possible IFR ceilings.
These should burn off by mid-morning, then another round of
thunderstorms are expected Saturday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 11:32 AM MDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1132 AM MDT Fri Jul 27 2018

COZ030>051-281745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1132 AM MDT Fri Jul 27 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms over the far northeastern plains this morning will
likely continue into the severe activity expected this afternoon,
while thunderstorms should begin forming over the high terrain
around noon before spreading east across the plains. Severe
strength thunderstorms are then expected to track south to
southeast across the plains of Colorado this afternoon and
evening, likely after 2 pm. The strongest storms are expected
east of a line from Cheyenne down to Limon where baseball size
hail, wind gusts to 80 mph, a few tornadoes and very heavy rain
will be possible with the severe thunderstorms. Further west
toward the urban corridor, hail up to ping pong size, gusts up to
65 mph and brief heavy rain will be possible.

The strongest storms should be dissipated or moved east into
Kansas by 9pm, with some isolated showers/weak storms still
possible overnight. An increase in moisture in upslope flow over
the plains overnight will likely result in low clouds and patchy
fog in the early morning hours, possibly affecting driving
conditions in low visibilities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast through this weekend. The stronger storms
will be capable of producing large hail, damaging winds, and
isolated tornadoes. The potential for severe thunderstorms will be
found from the Front Range Foothills eastward across the plains,
with the peak threat of severe weather between 1 PM and 9 PM each
day.

On Monday, it will remain relatively cool but drier conditions
will prevail. The rest of the period should get warmer and remain
relatively dry, with just a slight chance of afternoon and
evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required across northeast Colorado by
1 PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:28 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Jul 26, 6:43 PM MDTTornado WarningBOUWeld17 min
Jul 26, 6:50 PM MDTSevere Thunderstorm WarningBOULarimer40 min
Jul 26, 7:12 PM MDTSevere Thunderstorm WarningBOUWeld32 min
Jul 26, 8:00 PM MDTSevere Thunderstorm WarningBOULarimer, Weld30 min
Jul 26, 8:24 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jul 26, 9:10 PM MDTSevere Thunderstorm WarningBOUAdams, Denver35 min
Jul 26, 9:45 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
Jul 26, 10:38 PM MDTSevere Thunderstorm WarningBOUElbert52 min
Jul 27, 1:53 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick52 min
Jul 27, 3:26 PM MDTTornado WarningBOUMorgan, Weld34 min
Jul 27, 3:43 PM MDTTornado WarningBOUWashington32 min
Jul 27, 3:45 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan, Weld25 min
Jul 27, 3:47 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Jul 27, 4:08 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert, Lincoln, Washington41 min
Jul 27, 4:10 PM MDTTornado WarningBOUAdams, Arapahoe35 min
Jul 27, 4:28 PM MDTTornado Warning Tornado observedBOUArapahoe32 min
Jul 27, 4:35 PM MDTTornado WarningBOUWashington25 min
Jul 27, 4:57 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson33 min
Jul 27, 4:57 PM MDTTornado WarningBOULincoln19 min
Jul 27, 5:09 PM MDTAreal Flood AdvisoryBOUWashington2 hr
Jul 27, 5:29 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 27, 5:56 PM MDTSevere Thunderstorm WarningBOULarimer, Weld34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.